Q:

7/26/2013
60 y old W male with h/o anaphylactic reaction to yellow jacket sting with LOC, on mixed vespid immunotherapy. Has reached maintenance dose few months ago. Two days after getting venom allergy shots, developed fever and severe chills for the last two times. IT is on hold in view of possible life threatening reaction with subsequent shots. I am concerned about him being off IT in view of life threatening reaction to YJ sting. Should attempt be made with low dose and perhaps prophylactic prednisone? Thanks.

A:

Thank you for your inquiry.

Although unusual reactions to field stings of hymenoptera have been reported (see abstract copied below), to my knowledge there is no report of a patient experiencing the symptoms that you described either with a field sting or subsequent to the injection of venom during immunotherapy. Thus, there is no protocol, at least to my knowledge, that can be found with a literature search to assist you in dealing with your patient. However, based upon the nature of his reaction (delayed onset of fever and chills), I do not think that he would be at risk of a life-threatening event upon readministration of venom immunotherapy. Therefore, at least in my opinion, the risk/benefit ratio favors the readministration of venom injections.

With this in mind, I would suggest you readminister venom initially with one-quarter of his last dose. I would also tell the patient, should these symptoms occur, you would like to see him at that time so that you can better document the nature of the reaction. If he failed to react to one-quarter dose, I would then readminister half of the maintenance dose; and if he tolerated this, resume full venom immunotherapy.

Hopefully you will be successful in this attempt to resume immunotherapy. We would of course be happy to hear from you again should this strategy not work.

Thank you again for your inquiry.

Curr Opin Allergy Clin Immunol. 2005 Aug;5(4):355-8.
Unusual reactions to insect stings.
Reisman RE.
Source
School of Medicine, State University of New York at Buffalo, Buffalo, New York, USA.
Abstract
Purpose of Review: A variety of unusual or unexpected reactions have occurred in a temporal relationship to insect stings. This review will summarize these case history reports in recent years. As these reactions are very infrequent, the review will also include prior reported unusual reactions attributed to insect stings.
Recent Findings: Acute encephalopathy occurred 8 days after yellow jacket stings, without any other obvious cause. There have been prior reports of other neurological reactions, myasthenia gravis, peripheral neuritis and Guillain-Barré syndrome related to insect stings. Acute renal failure with tubular necrosis has occurred following massive numbers of stings from Africanized honeybees. Nephrotic syndrome has been reported in the past following single stings. Silent myocardial infarction has occurred, probably related to acute anaphylactic symptoms immediately following a sting. There are recent reports of other pathology, diffuse alveolar hemorrhage and rhabdomyolysis and prior reports of thrombocytopenic purpura and vasculitis. As the result of ocular stings, local reactions have occurred with corneal pathology leading to cataracts. Other prior reported reactions to ocular stings include conjunctivitis, corneal infiltration, lens subluxation, and optic neuropathy. There is scarce information regarding the pathogenesis of the majority of the unusual reactions and the subsequent allergic status or risk for sting anaphylaxis of people who have had these unusual reactions.
Summary: This review includes a variety of reactions, particularly involving neurological, renal and cardiovascular symptoms, related to insect stings. It is important that clinicians be aware of this relationship when assessing people with these reactions and address future prophylaxis.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology